Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS San Diego, CA

January 29, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jan 29, 2005, 1:12 AM PST for San Bernardino County, California. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2005, 1:12 AM PST (09:12 UTC)
Expired
Jan 29, 2005, 2:45 AM PST
In force
93 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 53 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 290915
FFWSGX
CAC071-291045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
112 AM PST SAT JAN 29 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN BERNARDINO...RIALTO...HIGHLAND

* UNTIL 245 AM PST

* AT 106 AM PST...A THUNDERSTORM WITH HEAVY RAIN WAS OVER THE NORTH
  PART OF SAN BERNARDINO...MOVING EAST AT 15 MPH. THIS WAS PART OF
  AN BAND OF HEAVY SHOWERS STRETCHING FROM WEST TO EAST FROM THE
  NORTH SIDE OF RIALTO TO HIGHLAND.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  HIGHLAND BY 135 AM PST

* HIGHWAYS 18 AND 330 JUST NORTH AND NORTHEAST OF SAN BERNARDINO
  HAVE THE POTENTIAL FOR MUD AND ROCK SLIDES AS WELL AS FLASH
  FLOODING. FLASH FLOODING IS ALSO LIKELY IN THE CITY OF SAN
  BERNARDINO.

LAT...LON 3422 11746 3407 11744 3410 11696 3428 11701

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 8:30 PM PST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 28, 8:30 PM PST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PST FRI JAN 28 2005

.SYNOPSIS...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THROUGH THE NIGHT AND EARLY SATURDAY AS COLD UNSTABLE AIR
FILTERS IN ACROSS SOUTHERN CALIFORNIA. SOME SNOW WILL FALL ON THE
HIGHER PEAKS INTO SATURDAY MORNING. DRIER AIR WILL WORK INTO THE
REGION FROM THE NORTH LATER IN THE WEEKEND FOR MOSTLY SUNNY DAYS
INTO EARLY NEXT WEEK BUT WARMING WILL BE LIMITED AS THE UPPER LOW
LINGERS OVER ARIZONA...THEN WORKS BACK TO THE WEST. SOME LOCALLY
GUSTY WINDS COULD DEVELOP THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES AT TIMES NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...DOPPLER RADAR SHOWS THE STEADY RAINS ASSOCIATED WITH
THE FRONT ARE NOW EXITING TO THE EAST. MEDIA AND OTHER USERS PLEASE
NOTE...AN EXCESSIVE AMOUNT OF CHAFF HAS BEEN AFFECTING RADAR RETURNS
THIS EVENING...MOSTLY OVER SAN DIEGO COUNTY. NUMEROUS SHOWERS HAVE
BEEN POPPING UP OVER THE LAST HALF HOUR FROM THE NORTHERN DESERTS
THROUGH RIVERSIDE AND ORANGE COUNTIES AND SPREADING SE. MOST
RAINFALL AMOUNTS TODAY WERE UNDER ONE HALF INCH EXCEPT ON THE
COASTAL SLOPES WHERE UP TO ONE INCH WAS REPORTED. THE WATER VAPOR
LOOP SHOWS WELL DEFINED VORT MAX DROPPING S OFF THE COAST NEAR PT.
CONCEPTION. ECHOES ASSOCIATED WITH THIS NEXT WAVE EXTEND FROM THE
SOUTHERN SAN JOAQUIN VALLEY...SW OFF POINT CONCEPTION...AND AS FAR S
AS RIVERSIDE COUNTY. THE 00Z MIRAMAR SOUNDING WAS LAUNCHED IN THE
RAIN AND WAS WET UP THROUGH 10K FT. DRIER AND COLDER AIR IS
FILTERING IN NOW.

MODELS SWING VIGOROUS VORT MAX THROUGH THE AREA OVERNIGHT AND EARLY
SAT. WITH MUCH COLDER AIR ALOFT...THIS SHOULD DESTABILIZE THE
ATMOSPHERE ENOUGH FOR SCATTERED SHOWERS MOST AREAS AND ISOLATED
THUNDERSTORMS. MODEL LIFTED INDICES DROPPING TO BETWEEN -4 AND -6
ALONG THE COAST SUPPORT THE THUNDERSTORM THREAT AS WELL...ALTHOUGH
VERY LITTLE THUNDER HAS DEVELOPED SO FAR. SNOW LEVELS SHOULD DROP TO
AROUND 5K FT IN THE SAN DIEGO COUNTY MOUNTAINS WHICH WILL ALLOW SOME
SNOW TO ACCUMULATE ON THE HIGHER PEAKS AS MOIST UPSLOPE FLOW
CONTINUES INTO SATURDAY MORNING. ETA MODEL TIME/HEIGHT CROSS SECTION
THROUGH LINDBERGH SHOWS A STEEP DROP OFF IN LAYER RH DURING THE DAY
SAT...SO THE TREND SHOULD BE FOR DRYING. ADDITIONAL RAINFALL
ACCUMULATIONS WILL GENERALLY BE LIGHT...BUT BRIEFLY HEAVY RAIN COULD
OCCUR IF THUNDERSTORMS DEVELOP.

.LONG TERM...THE UPPER LOW THAT DEVELOPS NEAR LAS VEGAS SAT...DRIFTS
SE THROUGH AZ ON SUN...THEN RETROGRADES BACK TO THE WEST ON MON AND
TUE. INITIALLY THIS SHOULD JUST BRING DRY...OFFSHORE...COOL
CONDITIONS...BUT MEDIUM RANGE GUIDANCE CONTINUES THE TREND THROUGH
NEXT WEEK WHICH GRADUALLY OPENS THE DOOR TO MORE CLOUDS AND LIGHT
PRECIPITATION BACKING IN FROM THE E BY THE MIDDLE TO THE END OF NEXT
WEEK. AT THIS TIME STRONG OFFSHORE FLOW IS NOT INDICATED.

ZONES WERE UPDATED EARLIER THIS EVENING.

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH SURF ADVISORY UNTIL 600 PM SATURDAY...SEE LAXCFWSGX.

HIGH RIP CURRENT RISK THROUGH SATURDAY FOR ORANGE AND SAN DIEGO
COUNTY COASTAL AREAS...SEE LAXSRFSGX.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...SEE LAXCWFSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

JAD
Hazardous weather outlook, Jan 28, 3:00 AM PST, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST FRI JAN 28 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-291400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
300 AM PST FRI JAN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

LARGE SWELL WILL BRING INCREASING SURF WITH STRONG RIP CURRENTS. A
HIGH SURF ADVISORY IN EFFECT FOR THE ORANGE AND SAN DIEGO COUNTY
COASTS INTO SATURDAY. SEE LAXCFWSGX AND LAXSRFSGX FOR DETAILS.

A PACIFIC WEATHER SYSTEM WILL BRING SHOWERS AT TIMES...MAINLY THIS
AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
TONIGHT. SOME SNOW IN THE MOUNTAINS WILL ALSO BE LIKELY. SEE
LAXSPSSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

A HIGH SURF ADVISORY WILL CONTINUE UNTIL 600 PM SATURDAY.

THE PACIFIC WEATHER SYSTEM WILL EXIT THE AREA SATURDAY. HOWEVER...AN
ISOLATED FUNNEL CLOUD OR WATERSPOUT WILL BE POSSIBLE OVER THE
COASTAL WATERS SATURDAY MORNING.

OFFSHORE FLOW WILL CAUSE LOCALLY GUSTY WINDS AT TIME SUNDAY THROUGH
WEDNESDAY...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
NOT NEEDED AT THIS TIME. HOWEVER...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MAXWELL

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.